Flash Flood, Franklin
- When
- August 30, 7:50 PM EST to 10:13 PM EST
- Where
- Franklin County, 2 mi W of Snow Creek
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Thunderstorms brought torrential rains to portions of Western Virginia the evening of the 30th. Flash flooding of Snow Creek resulted in two roads being water covered.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms brought torrential rains to portions of Western Virginia the evening of the 30th. Flash flooding of Snow Creek resulted in two roads being water covered. In Henry County, Blackberry Creek flooded Blackberry Road, one mile south of Bassett. A mudslide occurred in the Tiger Hills section of the city of Lexington. Buffalo Creek flooded in the Collierstown area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 30, 6:52 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT WED AUG 30 2006
.SHORT TERM /REST OF TONIGHT/...
UPDATING ZONES TO REMOVE SVR TSTM WATCH 759 AS ATMOSPHERE HAS
STABILIZED...AND ONLY THREAT REMAINS IS HVY RAINS. MADE
ADJUSTMENTS TO POPS...LEANING TOWARD THE 18Z NAM SOLUTION...WHICH
KEEPS HEAVIEST PRECIP EAST OF THE BLUE RIDGE OVERNIGHT...AND
THINKING LESS COVERAGE IN THE FAR WEST. UPPED SKY COVERAGE AS
WELL. NO OTHER CHANGES MADE AT THIS TIME.
&&
.PREV DISCUSSION...
(ISSUED 748 PM EDT WED AUG 30 2006)
AVIATION...
CONVECTION THIS EVENING ASSOCIATED WITH MID ATLANTIC WAVE/FRONTAL
BOUNDARY AND AN UPPER MISSISSIPPI UPPER LEVEL LOW. THE SHORTWAVE
RIDING ALONG THE BOUNDARY SLOWLY MOVING TO THE NORTHEAST THIS
EVENING. WITH SURFACE WINDS BEING EASTERLY...SW FLOW ALOFT AND
SATURATED ATMOSPHERE...STORMS WILL MOVE SLOW AND PRODUCE HEAVY
DOWNPOURS. WITH LOSE OF HEATING...AREAL COVERAGE OF CONVECTION WILL
DIMINISH BUT SCATTERED CONVECTION STILL POSSIBLE TONIGHT. SOME
AREAS...ROA/LYH/BCB...HAVE NOT SEEN MUCH RAIN THROUGH 23Z WED. THESE
AREAS WILL LIKELY SEE SHRA/TSRA OVERNIGHT TONIGHT. EASTERLY FETCH
OFF THE ATLANTIC WILL CONTINUE TO PUMP MOISTURE INTO THE AREA AND
HELP LOWER CEILINGS THROUGH SUNRISE. MVFR/IFR CONDITIONS ARE LIKELY
WITH MOUNTAIN RIDGES OBSCURED.
CONVECTION POSSIBILITIES EXIST THROUGH THE DAY WEDNESDAY AS ANOTHER
WAVE ROUNDS THE UPPER LEVEL LOW. HOWEVER...TS ERNESTO COULD ROB THIS
WAVE OF ENERGY AND MOISTURE AND KEEP CONVECTION SCATTERED. THURSDAY
AFTERNOON...EASTERLY UPSLOPE FLOW AND INCOMING TROPICAL SYSTEM TO
INCREASE CHANCES OF RAIN ALONG AND EAST OF THE BLUE RIDGE. COULD SEE
SOME VFR CONDITIONS BUT FOR THE MOST PART...MVFR/IFR CONDITIONS TO
PREVAIL.
PREV DISCUSSION...
(ISSUED 455 PM EDT WED AUG 30 2006)
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A COUPLE OF FRONTAL BNDRYS AND AN APPROACHING TROPICAL STORM SYSTEM
MAKING FOR A VERY COMPLICATED WX PTTN ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS. FRONT STRETCHED EAST-WEST OVER NC THIS AFTN IS THE
FOCUS FOR TSTMS IN VERY UNSTABLE AIR. VERY LITTLE DRY AIR ALOFT AND
WEAK SHEAR WILL RESULT IN HEAVY RAINERS WITH THE OCCASIONAL WET
DOWNBURST PRODUCING DAMAGING WINDS...MAINLY FROM THE NC LINE SOUTH.
TRAINING CELLS WILL ALSO CREATE A THREAT OF ISOLATED FLASH FLOODING.
A SECOND BNDRY WILL DROP THRU NRN VA INTO THE REGION TNGT. MEANWHILE
HIGHLY AMPLITUDE FLOW ALOFT WITH DEEP TROF OVER THE MIDWEST & MS
VALLEY STILL DIGGING SOUTH. WITH THIS...DIFFLUENT FLOW WILL DEVELOP
ALOFT OVERNIGHT INTO THURSDAY OVER THE SOUTHERN APPALACHIAN REGION
CREATING A DEFORMATION ZONE ACROSS THE REGION AND A PERSISTENT AREA
OF RAIN. THIS WILL ONLY HELP TO PRIME THE GROUND FOR THE REMNANTS OF
ERNESTO AS IT IS EXPECTED TO TRACK RIGHT UP INTO CENTRAL VIRGINIA ON
FRIDAY. ALL TOTALED...UP TO 6 INCHES OF RAIN COULD EASILY BE SEEN
WITH THE ENTIRE EVENT WITH EVEN HIGHER AMOUNTS ALONG EASTERN SLOPES
OF THE BLUE RIDGE...ESP NORTH OF ROA. WINDS OF 10 TO 25 MPH GUSTING
TO 40 ARE NOT A CONCERN...BUT WITH SATURATED GROUND...THESE WINDS
COULD TOPPLE LARGE TREES.CAUSING POWER OUTAGES.
DEW POINTS THIS AFTERNOON ARE HIGHER THAN GUIDANCE...THEREFORE WENT
A CAT WARMER WITH DEW POINTS AND TONIGHT LOWS. WITH A WARMER START
TO THE MORNING...BUMPED UP THURSDAY HIGH TEMPERATURES AS WELL.
MODELS RUNNING FAST WITH REMNANTS OF ERNESTO MOVING NORTH OF THE
AREA AND THEREFORE WENT WARMER THAN GUIDANCE AS TROPICAL AIR
INCREASES TEMPERATURES AND DEW POINTS. ONCE REMNANTS MOVE TO THE
NORTH FRIDAY AFTERNOON AND EVENING...DRIER AIR WILL WORK INTO THE
AREA BUT THE HUMIDITIES MAY REMAIN.
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
CRNT MODEL CONSENSUS SHOWS THE REMNANTS OF ERNESTO AND ASSOC
RAINFALL WILL PULL OUT AROUND FRIDAY NIGHT...BUT WITH ANOTHER UPR
LOW DROPPING DOWN INTO THE CENTRAL PORTION OF THE
COUNTRY...SOUTHERLY FLOW ALOFT WILL CONTINUE TO PULL SHORTWAVES UP
INTO THE FCST AREA. CONVECTIVE ACTIVITY WILL BE MUCH MORE SCTD AND
DIURNAL THRU MIDWEEK.
AVIATION...
SHOWERS/TSTMS WILL BE INCREASING THIS AFTN ESP ACROSS THE SOUTH
ALONG AND NEAR FRNTL BNDRY NEAR THE NC/VA BORDER. AS THE FRONT SINKS
SOUTH THIS EVENING...MORE STABLE LOW LVL AIR WILL MOVE IN CREATING
AN INVERSION AND LOW CIGS AND AREAS OF LIGHT TO MODERATE RAIN. CIGS
AND VSBYS WILL BE SLOW TO RECOVER TMRW MORNING AS ADDITONAL MOISTR
SURGES INTO THE AREA FROM THE SOUTH OVER THE FRONT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ016-017-022>024-032>035-043>047-058-
059 UNTIL 4 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ003>006-019-020 UNTIL 4 PM FRIDAY.
WV...NONE.
&&
05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT WED AUG 30 2006 VAZ016-017-022>024-032>035-043>047-058-059-311900- CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 259 PM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES COULD RESULT IN FLASH FLOODING OF CREEKS AND SMALLER STREAMS. A FLOOD WATCH IS IN EFFECT THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FLOOD WATCH WILL CONTINUE THROUGH LATE FRIDAY AS MOISTURE ASSOCIATED WITH ERNESTO MOVES INLAND AND BRINGS THE POTENTIAL FOR ADDITIONAL HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT INTO LATE WEEK. IN ADDITION RAINFALL REPORTS ARE REQUESTED. VAZ007-009>015-018>020-WVZ042>045-311900- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG- ALLEGHANY-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 259 PM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY DOWNPOURS...WILL CONTINUE THIS AFTERNOON AND AT TIMES OVERNIGHT. RAINFALL TOTALS OF UP TO 2 INCHES COULD OCCUR WHERE HEAVIER DOWNPOURS DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL HEAVY RAIN WILL BE POSSIBLE INTO LATE WEEK AS ERNESTO MOVES SLOWLY NORTH ACROSS PARTS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER RAINFALL REPORTS ARE REQUESTED. NCZ001-002-018-311900- ASHE-ALLEGHANY-WATAUGA- 259 PM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT. SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE AND SOME WITH LOCALLY HEAVY DOWNPOURS...WILL CONTINUE THIS AFTERNOON AND AT TIMES OVERNIGHT. RAINFALL TOTALS OF UP TO 2 INCHES COULD OCCUR WHERE HEAVIER DOWNPOURS DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL HEAVY RAIN WILL BE POSSIBLE INTO LATE WEEK AS ERNESTO MOVES SLOWLY NORTH ACROSS PARTS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON...AND MAY BE NEEDED OVERNIGHT IF FLASH FLOODING DEVELOPS. NCZ003>006-019-020-311900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 259 PM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT. SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY SEVERE AND SOME WITH HEAVY RAIN...WILL CONTINUE THIS AFTERNOON AND INTO OVERNIGHT. RAINFALL TOTALS OF 1 TO 3 INCHES COULD RESULT IN FLASH FLOODING OF CREEKS AND SMALLER STREAMS. A FLOOD WATCH IS IN EFFECT THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FLOOD WATCH WILL CONTINUE THROUGH LATE FRIDAY AS MOISTURE ASSOCIATED WITH ERNESTO MOVES INLAND AND BRINGS THE POTENTIAL FOR ADDITIONAL HEAVY RAIN AND FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND MAY BE NEEDED OVERNIGHT IF FLASH FLOODING DEVELOPS. SK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL HORSE PASTURE 36.63N 79.95W
08/30/2006 E1.00 INCH HENRY VA LAW ENFORCEMENT
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG FIELDALE 36.70N 79.95W
08/30/2006 HENRY VA EMERGENCY MNGR
TREE DOWN ON CAR.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 2 NE SCOTTSBURG 36.78N 78.77W
08/30/2006 HALIFAX VA LAW ENFORCEMENT
TREES DOWN.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT WED AUG 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 3 W HALIFAX 36.77N 78.99W
08/30/2006 HALIFAX VA LAW ENFORCEMENT
TREES DOWN.
&&
HYSELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EDT WED AUG 30 2006 VAZ032-302345- PATRICK VA- 650 PM EDT WED AUG 30 2006 AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF FRANCISCO...OR ABOUT 7 MILES SOUTHWEST OF STUART...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...STUART AT 700 PM EDT...BUFFALO RIDGE AT 710 PM EDT...CRITZ AT 720 PM EDT AND PENNS STORE AT 730 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND STRONG GUSTY WINDS IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 828 PM EDT WED AUG 30 2006 VAZ009-010-012-WVZ042-310125- BLAND-MERCER-SMYTH-WYTHE- 828 PM EDT WED AUG 30 2006 SHOWERS AND A FEW THUNDERSTORMS ARE GOING TO SLOWLY MOVE EAST ACROSS THE MOUNTAIN EMPIRE AND SOUTHERN WEST VIRGINIA THROUGH 930 PM. HEAVY RAINFALL CAN BE EXPECTED WITH SOME OF THE STORMS. RAINFALL RATES AS HIGH AS 3 INCHES AN HOUR ARE POSSIBLE. THIS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE ROADS...AND IN POOR DRAINAGE AREAS. SOME LOCATIONS THAT CAN EXPECT THE HEAVIER SHOWERS THROUGH 930 PM INCLUDE...HICKSVILLE...BLAND...AND RURAL RETREAT. THOSE DRIVING ALONG INTERSTATE 77 WILL NEED TO BE ALERT TO WATER PONDING ON THE ROADS. 05
The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529492, 5529493, 5529564, 5529565.